Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Sep 12, 2008, 1:23 AM MDT for El Paso County, Colorado. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 1:23 AM MDT (07:23 UTC)
- Expired
- Sep 12, 2008, 7:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 50 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 7:00 AM MDT | HEAVY RAIN 0.98 | 3 E Falcon, CO | 24 HOUR PRECIPITATION. |
| Sep 12, 7:00 AM MDT | HEAVY RAIN 1.06 | 5 Ne Air Force Academy, CO | 24 HOUR PRECIPITATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPUB 120723 FFWPUB COC041-121315- /O.NEW.KPUB.FF.W.0011.080912T0723Z-080912T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PUEBLO CO 123 AM MDT FRI SEP 12 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES COLORADO SPRINGS... * UNTIL 715 AM MDT... * AT 112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM STORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SECURITY... SCHRIEVER AFB...PEYTON...PETERSON AFB...PALMER LAKE...MONUMENT... MANITOU SPRINGS...FOUNTAIN...FALCON...ELLICOTT...BLACK FOREST AND AIR FORCE ACADEMY. DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 1 TO 3 INCHES HAVE OCCURRED OVER WESTERN EL PASO COUNTY...ALONG AND EAST OF INTERSTATE 25...AND ADDITIONAL RAINFALL OF UP TO AN INCH IS EXPECTED IN THAT AREA. FLOOD WATERS ARE COLLECTING IN LOW LYING AREAS AND FLOOD PRONE STREETS AND INTERSECTIONS. LOCAL LAW ENFORCEMENT HAS REPORTED ROAD CLOSURES ON THE EAST SIDE OF COLORADO SPRINGS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN. LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440 $$ ROSE
3 follow-up statements
000 WGUS75 KPUB 121050 FFSPUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 450 AM MDT FRI SEP 12 2008 COC041-121315- /O.CON.KPUB.FF.W.0011.000000T0000Z-080912T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EL PASO CO- 450 AM MDT FRI SEP 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT FOR CENTRAL EL PASO COUNTY... AT 442 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEYTON... PETERSON AFB...PALMER LAKE...MONUMENT...MANITOU SPRINGS...FALCON... ELLICOTT...BLACK FOREST...AIR FORCE ACADEMY AND COLORADO SPRINGS. DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF 2 TO 4 HAVE OCCURRED OVER EASTERN PORTIONS OF COLORADO SPRINGS...GENERALLY SOUTH OF HIGHWAY 245 AND EAST OF INTERSTATE 25. ADDITIONAL RAINFALL OF UP TO A HALF INCH IS EXPECTED IN THAT AREA. FLOOD WATERS ARE COLLECTING IN LOW LYING AREAS AND FLOOD PRONE STREETS AND INTERSECTIONS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440 $$ SR
000 WGUS75 KPUB 121136 FFSPUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 536 AM MDT FRI SEP 12 2008 COC041-121315- /O.CON.KPUB.FF.W.0011.000000T0000Z-080912T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EL PASO CO- 536 AM MDT FRI SEP 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT FOR CENTRAL EL PASO COUNTY... AT 530 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEYTON... PETERSON AFB...PALMER LAKE...MONUMENT...MANITOU SPRINGS...FALCON... ELLICOTT...BLACK FOREST...AIR FORCE ACADEMY AND COLORADO SPRINGS. AT 530 AM MDT...LAW ENFORCEMENT REPORTED FLOODING FROM SAND CREEK IN VICINITY OF POWERS BOULEVARD AND PLATTE AVENUE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN. LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440 $$ ROSE
000 WGUS75 KPUB 121307 FFSPUB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 707 AM MDT FRI SEP 12 2008 COC041-121316- /O.EXP.KPUB.FF.W.0011.000000T0000Z-080912T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EL PASO CO- 707 AM MDT FRI SEP 12 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 AM MDT FOR CENTRAL EL PASO COUNTY... LIGHT RAIN SHOWERS WILL CONTINUE THROUGH THIS MORNING...BUT THE IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED. LAT...LON 3854 10436 3853 10492 3912 10495 3912 10440 $$ SR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:32 PM MDT, 9 hours 51 minutes earlier.
Area forecast discussion, Sep 11, 3:32 PM MDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 332 PM MDT THU SEP 11 2008 .SHORT TERM... (TONIGHT AND FRIDAY) ...LOCALLY HEAVY RAIN POSSIBLE TONIGHT... CURRENTLY...VIGOROUS UPPER LOW DROPPING SOUTHWEST INTO GREAT BASIN. REMAINS OF TS SPREADING MID/UPPER LEVEL MOISTURE INTO NEW MEXICO AND SOUTHERN COLORADO SUPPORTED BY UPPER JET 70-90KTS AT 250MB. SEVERAL SHORT WAVES/IMPULSES IN THE FLOW. THUNDERSTORMS SHOWING UP OVER NORTHWEST COLORADO AND OVER SANGRE DE CRISTO MOUNTAINS. STORMS FORMING PRETTY CLOSE TO WHERE MODELS SUGGESTED. TONIGHT AND FRIDAY...ACTIVE SUBTROPICAL MOIST FEED AND APPROACHING UPPER LOW FROM THE GREAT BASIN WILL COMBINE TO PRODUCE WIDESPREAD RAIN EVENT OVER COLORADO. SURFACE HIGH PRESSURE OVER CENTRAL AND NORTHERN PLAINS WILL PROVIDE EASTERLY WIND COMPONENT THAT WILL HELP ENHANCE PRECIPITATION. RAISED POPS MOST AREAS FOR THE TONIGHT PERIOD WITH BEST CHANCE FROM 03Z TO ABOUT 15Z. QUESTION WILL BE JUST HOW MUCH PRECIP TO EXPECT. GENERALLY FOLLOWED HPC QPF RECOGNIZING THAT WITH THE DEEP MOISTURE AND GOOD DYNAMICS THERE COULD BE HEAVIER AMOUNTS ASSOCIATED WITH TRAINING THUNDERSTORMS. NAM CONTINUES TO SUGGEST HEAVIER RAINFALL WHILE RUC, GFS AND 00Z ECMWF SHOW SIMILAR COVERAGE BUT LOWER QPF. NAM HAS 1.0 INCH OR HIGHER PRECIPITABLE WATER VALUES FOR EASTERN PLAINS THROUGH THE PERIOD THROUGH FRIDAY. .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRI EVENING THE UPR LOW BECOMES AN OPEN WAVE OVR WRN CO AND THEN THE TROF MOVES ACROSS THE STATE THRU THE NIGHT. WE SHOULD SEE THE PCPN CHANCES DECREASE TO ISOLD OVR WRN AREAS IN THE EVENING...WITH AT LEAST SCT POPS STILL OVR ERN AREAS. THEN AS THE TROF CONTINUES ITS EWRD MOVEMENT THRU THE NIGHT WE SHOULD SEE PCPN CHANCES DECREASE EVEN MORE BY LATE NIGHT...AND WL PROBABLY END OVR WRN AREAS. SAT THEN BEGINS A PERIOD OF DRY WEATHER...AS AN UPR RIDGE AFFECTS THE AREA. THE RIDGE IS FORECAST TO BE OVR THE GREAT BASIN SUN NIGHT...AND THEN BECOME CENTERED OVR CO FOR TUE THROUGH THU. MAX TEMPS SAT WL BE A FEW DEGREES BELOW NORMAL...THEN SAT NIGHT SUN SFC HIGH PRESSURE BUILDING IN FROM THE NORTH BRINGS COOLER WEATHER FOR SUN...BUT THEN TEMPS WARM TO AROUND NORMAL BY TUE AND EVEN A LITTLE WARMER WED AND THU. && .AVIATION... IFR TO LIFR CIGS AND VSBY IN TSRA LIKELY MOST AREAS AND ESPECIALLY ALONG AND EAST OF MOUNTAINS ACROSS EASTERN PLAINS BEGINNING 03Z AND CONTINUING THROUGH 15Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 21/28
Hazardous weather outlook, Sep 11, 10:27 PM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1027 PM MDT THU SEP 11 2008 COZ058>089-093>099-130430- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1027 PM MDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHERN COLORADO TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED TONIGHT...ESPECIALLY ALONG AND NEAR THE INTERSTATE 25 CORRIDOR. MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN POOR DRAINAGE AREAS. IN ADDITION...SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVERNIGHT...GENERALLY ABOVE 12000 FEET. MOTORISTS TRAVELING OVER THE HIGHER PASSES...SUCH AS MONARCH AND INDEPENDENCE PASS...SHOULD BE PREPARED FOR THE POSSIBILITY OF SOME SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO ON FRIDAY...AND POSSIBLY LASTING THROUGH THE NIGHT INTO SATURDAY MORNING. THE MAIN THREATS FROM STORMS WILL INCLUDE LIGHTNING...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 40 MPH...AND PERIODS OF HEAVY RAIN. ISOLATED THUNDERSTORMS MAY BE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE MOUNTAINS AND HIGH VALLEYS...WITH THE MAIN STORM THREAT OF CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TONIGHT.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 11:15 PM MDT | Areal Flood Advisory | PUB | El Paso, Fremont, Teller | 2 hr |
| Sep 12, 3:53 AM MDT | River Flood Warning | PUB | El Paso | 4 hr |
| Sep 12, 1:57 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 45 min |
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.